Washington, 2009

Wildfire in Washington, August 21 to 30, 2009

August 21 to 30, 2009 · NWS OTX · 1 event in 1 county or zone

The Oden Road Fire, located eight miles northwest of Malott, was a lightning caused fire which burned 10,258 acres. The fire destroyed two homes, an 1890's school house, and several barns and sheds.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Oden Road Fire, located eight miles northwest of Malott, was a lightning caused fire which burned 10,258 acres. The fire destroyed two homes, an 1890's school house, and several barns and sheds. About 300 residences were threatened by the fire. The fire was most active during the evening hours of August 21st and the early early morning hours of August 22nd when winds pushed the fire downhill. The fire burned into the only transmission line that brings power to the Methow Valley, knocking out power to 5,100 customers. Highway 20 was closed for a period during the fire between Okanogan and Twisp.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 21, 3:53 PM PST, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 21, 3:53 PM PST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
453 PM PDT FRI AUG 21 2009

.SYNOPSIS...
MORE SEASONAL TEMPERATURES CAN BE EXPECTED ACROSS THE INLAND
NORTHWEST FOR THE WEEKEND UNDER SOUTHWEST FLOW ALOFT. IT SHOULD
BE DRY WITH ONLY A SMALL THREAT OF SHOWERS IN THE BLUE MOUNTAINS
AND THE CENTRAL PANHANDLE MOUNTAINS. A WEAK COLD FRONT WILL PUSH
ACROSS THE REGION TUESDAY WITH RENEWED MOUNTAIN SHOWERS. WARMER
AND DRIER WEATHER IS ON TAP BY THE END OF NEXT WEEK WITH A
BUILDING RIDGE.

&&

.DISCUSSION...

TONIGHT...BREEZY WINDS WILL BE THE CONCERN THIS EVENING ACROSS THE
INLAND NORTHWEST. SURFACE TROUGH LIES FROM THE OKANOGAN HIGHLANDS
THROUGH THE WESTERN COLUMBIA BASIN. WEST OF THE TROUGH TO THE
CREST...WEST TO NORTHEAST WINDS ARE GUSTING ESPECIALLY IN THE
WENATCHEE AND KITTITAS VALLEYS. AHEAD OF THE TROUGH SOUTHWEST
BREEZES CAN BE FOUND. GOOD MIXING THROUGH AT LEAST 800MB WILL KEEP
GUSTY WINDS ACROSS MUCH OF THE COLUMBIA BASIN...SPOKANE AREA AND
PORTIONS OF NORTH IDAHO THROUGH MID EVENING. SOUTHWEST FLOW ALOFT
WILL PREVAIL WITH PLENTY OF DRY AIR IN THE MID LEVELS. BOUNDARY
LAYER MOISTURE IS DECREASING...REFLECTED IN THE LOWER DEWPOINTS AND
RHS ACROSS THE REGION. A WEAK SHORTWAVE WILL PUSH ACROSS EASTERN
WASHINGTON AND NORTH IDAHO THIS EVENING. SOME CUMULUS DEVELOPMENT
MAY SPROUT CONVECTION EARLY THIS EVENING NEAR THE CANADIAN
BORDER...BUT FOR THE MOST PART ANTICIPATE STABLE CONDITIONS ACROSS
THE REGION. COOLER OVERNIGHT TEMPERATURES ARE EXPECTED...ALTHOUGH
WINDS WILL KEEP SOME OF THE SHELTERED SPOTS FROM FALLING TOO LOW.

SATURDAY THROUGH MONDAY...AN UPPER LEVEL LOW IN THE GULF OF ALASKA
WILL KEEP A STEADY SOUTHWEST FLOW ALOFT ACROSS THE REGION. A FEW
SHORTWAVES WILL PASS THROUGH THE FLOW...BUT LITTLE ACTIVITY IS
EXPECTED EXCEPT FOR AFTERNOON AND EVENING BREEZY WINDS AND
ISOLATED MOUNTAIN CONVECTION IN THE BLUE MOUNTAINS AND THE CENTRAL
IDAHO PANHANDLE. THE LOW CENTER SHIFTS INLAND ON MONDAY AND TRACKS
ACROSS THE CANADIAN ROCKIES...LEAVING A RIDGE TO BUILD OVER BRITISH
COLUMBIA. MEANWHILE...THE MAJORITY OF THE MODELS HOLD ON TO SOME
ENERGY TRACKING ACROSS OREGON WHICH PULLS SOME MONSOONAL MOISTURE
FROM THE SOUTH. AT THIS TIME...THE ACTIVITY LOOKS TO REMAIN SOUTH OF
THE REGION. WILL STILL KEEP SOME ISOLATED ACTIVITY IN THE SOUTHERN
PANHANDLE MOUNTAINS...BUT MAINLY DRY AND STABLE CONDITIONS WILL
CONTINUE. UNDER THIS FLOW PATTERN...THE HEAT IS GONE AND
TEMPERATURES WILL COOL SLIGHTLY TO NEAR NORMAL READINGS FOR LATE
AUGUST. /RFOX.

MONDAY NIGHT THROUGH FRIDAY...FOR THE FIRST HALF OF THE WEEK THE
MODELS ARE ALL IN GOOD AGREEMENT WITH A BROAD TROUGH OFFSHORE AND
A RIDGE JUST EAST OF THE ROCKIES. THIS PUTS THE PAC NW IN MOSTLY
DRY SOUTHWESTERLY FLOW. BEST CHANCE FOR ANY PRECIPITATION IN THIS
FLOW PATTERN WOULD BE THE SOUTHERN IDAHO PANHANDLE WITH CONVECTIVE
MOISTURE COMING UP FROM THE GREAT BASIN.  THE ECMWF AND CANADIAN
GEM MODELS SLIDE A SLIGHTLY STRONGER WAVE THROUGH THIS FLOW ON
WEDNESDAY WHICH FLATTENS OUR FLOW A BIT. MAIN EFFECT FROM THIS
WOULD LIKELY BE A DRY MARINE PUSH AND SLIGHTLY COOLER TEMPERATURES
FOR WEDNESDAY.

THE MODELS THEN BEGIN TO DIVERGE A BIT IN THEIR SOLUTIONS. THE GFS
MAINTAINS THE AFOREMENTIONED PATTERN AND ACTUALLY INCREASES THE
WESTERLY FLOW FROM THE PACIFIC BY THE END OF THE WEEK...BRINGING A
LOW THREAT OF SHOWERS BY FRIDAY. THE LAST 2 RUNS OF THE ECMWF
HOWEVER HAVE BEEN BUILDING A STRONG RIDGE OVER THE PAC NW. THE 00Z
RUN WAS DOWNRIGHT HOT WITH A 594 DM HIGH OVER CENTRAL IDAHO BY
FRIDAY AFTERNOON. THE 12Z RUN BACKED OFF A BIT ON THIS IDEA AND IS
FAIRLY SIMILAR TO THE 00Z GEM RUN. SO THIS SOLUTION WAS FAVORED
FOR A WARMING TREND BY THE END OF THE WEEK.  RJ

&&

.AVIATION...
VFR CONDITIONS AT THE TAF SITES THROUGH 24/00Z. THE MAIN CONCERN
THIS EVENING AND EARLY OVERNIGHT WILL BE WIND. BREEZY AND LOCALLY
WINDY CONDITIONS ARE FOUND THROUGHOUT MOST TAF SITES...BUT THE
STRONGEST WILL BE FOUND NR KEAT WHERE GUSTS NEAR TO OVER 30 KTS ARE
EXPECTED. WINDS WILL BEGIN TO ABATE AFTER 03-04Z OVER EASTERN SITES
AND AFTER 06-10Z AROUND KEAT. AN UPPER DISTURBANCE WILL BRING A FEW
CU NEAR THE CANADIAN BORDER HERE A SLIGHT CHANCE FOR THUNDER BEFORE
10Z. OTHERWISE DRY WX. /JCOTE

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        57  84  53  83  50  84 /   0  10  10  10  10   0
COEUR DALENE  54  83  48  82  47  83 /   0  10  10  10  10   0
PULLMAN        52  84  47  82  45  83 /  10  10  10  10  10  10
LEWISTON       63  91  57  88  55  90 /  10  10  10  10  10  10
COLVILLE       52  90  50  85  46  87 /   0  10  10   0   0   0
SANDPOINT      54  81  48  80  47  81 /   0  10  10  10  10   0
KELLOGG        56  82  51  80  49  81 /  10  10  10  10  10  10
MOSES LAKE     57  88  52  85  51  86 /   0  10  10   0   0   0
WENATCHEE      62  88  58  83  57  86 /   0  10  10   0   0   0
OMAK           57  89  52  86  51  88 /   0  10  10  10   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...RED FLAG WARNING UNTIL 10 PM PDT THIS EVENING FOR LOWER GARFIELD
     AND ASOTIN COUNTIES...NORTHEAST BLUE MOUNTAINS.

&&
Hazardous weather outlook, Aug 21, 4:43 AM PST, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
543 AM PDT FRI AUG 21 2009

IDZ001>004-026-027-WAZ031>038-041>044-221245-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
543 AM PDT FRI AUG 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, East Slopes Northern Cascades

When
August 21, 6:00 PM PST to August 30, 5:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Other Federal Agency

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194356.